Acetaminophen and ibuprofen, painkillers found in just about everyone’s medicine cabinet, can cause some serious side effects. Acetaminophen, the active ingredient Tylenol and other over-the-counter drugs, as well as some prescription painkillers, can cause serious liver damage if too much is taken. Ibuprofen, sold over-the-counter as Motrin and Advil, has been linked to nausea, stomach bleeding, and heart disease.
According to a recent article in the Los Angeles Times, acetaminophen overdose resulted in more than 40,000 calls to poison control centers in 2009. Acetaminophen overdose is also the leading cause of acute liver failure in the U.S. according to the U.S. Food & Drug Administration (FDA). In many instances, these overdoses have fatal outcomes.
According to the Los Angeles Times, the current recommended maximum daily dose on labels of acetaminophen is 4,000 mg (what is found in eight typical extra-strength pills). Many acetaminophen liver injuries occur because a person is taking two acetaminophen products at one time, and this can exceed the recommended daily limit. Many patients may not know that the prescription painkiller theyâ€™re taking contains acetaminophen and often they arenâ€™t warned to avoid other acetaminophen-containing products.
Last month, the FDA acted to mitigate the risk of acetaminophen-induced liver injury from prescription painkillers like Vicodin, Percocet, Tylenol with Codeine, and Oxycodone by requiring drug makers to limit the amount of acetaminophen in these products to 325 miligrams. The FDA had allowed such products to contain up to 750 mg of acetaminophen. The new 325 mg limit is scheduled to be phased in over a three-year period, the FDA said. At the same time, the FDA also mandated that such prescription combination acetaminophen products include â€œblack boxâ€ warnings on their labels alerting users to the potential for liver damage.
Ibuprofen and other painkillers called NSAIDs reduce pain and inflammation by blocking the body chemicals – called prostaglandins – that cause those problems. But as the Times points out, they also block prostaglandins that are beneficial to the body, for example, those that protect the lining of the stomach and regulate blood flow through the kidneys. So taking them for too long can lead to problems like ulcers and kidney damage. A study published last month in the British Medical Journal even found that ibuprofen use tripled the risk of stroke.
According to the Times, NSAIDs shouldn’t be taken by people with diabetes, kidney problems or a history of gastrointestinal problems or ulcers. No one should take more than 1,200 milligrams of ibuprofen per day.